Family and Caregiver Schizophrenia Discussion Forum

Apparently I sound like I'm getting burnt out


#1

Personally I think I sound mad. Mad at my son’s treatment for causing me to lose faith in them. I was advised to step back a little, stop trying to be his psychiatrist and let his psychiatrist do his job. I would if they would so their job! I think his Invega is wearing off yet again and it hasn’t even been two weeks. His pdoc is refusing to switch him to oral Invega. The dose has been upped from 75 to 100 which is not scheduled for another two weeks and he is refusing to consider giving the shot every 3 weeks instead of 4. So we are supposed to supplement with Olanzapine instead of giving him the right dose or kind of Invega… No I’m not burned out, I’m pissed off lol. How is breakthrough psychosis every month going to help him recover, give him insight or even keep him stable? He currently has some insight and is willing to accept that what he is currently experiencing (visual hallucinations) is schizophrenia, not real and is even open to upping his AP’s. His treatment team will discuss things on Tuesday… 4 days from now!

I think the reason I got advised to not be his psychiatrist is because I started talking about dopamine and serotonin… At least someone is because they don’t seem to be to well versed in the topic. I’m worried that between the Invega, Trazodone and Olanzapine that his serotonin might be getting messed with too much. Olanzapine blogs it, Trazodone increases it and Invega blogs serotonin and dopamine. Granted this should all mean that he has too little serotonin? and therefore it shouldn’t be bringing out aggression…

Maybe I am overwhelmed. I want to help and I don’t feel like I’m succeeding.


#2

All I can say after years of self-advocacy is try not to get too wrapped around the axle about what receptors do what and so on. Docs will see this as a challenge to their intelligence and ego, and will likely put you on “mute.” I don’t see much wrong with your logic, however. I wish my dad gave a sh!t about my treatment when I was a teen. Your son is lucky to have you as an advocate. Remember to find some time to unwind and have some “me” time.


#3

perhaps change pdocs? tough call.


#4

I’ve been thinking about :wink: I/we lose the whole PACT team though if I do. He will need their support once/if he gets his own place.


#5

I don’t think I’d ditch the treatment team yet. Some of this stuff just has to be worked out over time.


#6

I agree with alien99 that some psychiatrists will see this as a challenge to their intelligence, but I have met several psychiatrists who are open-minded and willing to see that as a chance for patient educational purposes.

Please take care of your health problem too. I am sure you are doing at the best to your family. I appreciate your willingness to volunteer yourself as a moderator on this forum. Please don’t lose hope.


#7

mrs. sith was my shrink and everything else for over 23 years …she had no support from the medical profession, goverment or family.
so good on you for being your son’s shrink…and for caring…and loving him.
i only have respect for you.
take care :alien:


#8

Why wont the doctor give him oral invega? You might just be spinning your wheels thinking about things like serotonon levels,etc,,,, All you can worry about is how the meds are working for him. You need a holiday for yourself. OO ps-that is weird that the doc wont give injections!!


#9

Hi Barbie,

It doesn’t seem right to me that your son’s pdoc is supplementing Invega Sustenna with olanzapine. I’ve never heard of it being used as prn either, idk. Do you think the reason he did that has anything to do with cost? Olanzapine much cheaper than Invega?

For the first couple of months after beginning Invega Sustenna injections, my son was also having breakthrough symptoms. As a result, his pdoc supplemented with 3 mg of oral Invega, which helped. His pdoc told me at the time that it can take 2-3 months for the injections to take full effect. I was kind of surprised it would take that long, but as it has turned out the pdoc was right on about that. When the full effects of his injections kicked in, it quickly became apparent that we needed to stop the oral Invega supplements.

Son did have to have his injection mg’s increased from 117 to 156 during the adjustment phase. 156 seems to be the magic bullet for him. As a general rule, the manufacturer recommends every 28 days, but son needs it sooner. We are still in the tweaking phase with this, but we’ve about got it narrowed down to every 25 days.